• Expert Q&A: Rare dementias - Tues 3 March, 3-4pm

    Our next expert Q&A will be on the topic of rare dementias. It will be hosted by Nikki and Seb from Rare Dementia Support. If you have any questions about rare dementias, they will be here to answer them on Tuesday 3 March between 3-4pm.

    You can either post your question >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll be happy to ask them on your behalf.

Lewy Body Dementia

Geraldine

Registered User
Oct 17, 2003
143
Nottingham
Dear Friends

Have not logged on for a while so have lost track of a few threads. But I do remember a couple of queries about Lewy Body Dememtia. Mum was diagnosed with this in October last year , after 5 years of a Parkinson's Diagnosis with increasing Dementia problems. A Health Care of the Elderly Consultant finally made the diagnosis after a spell in hospital because of a rapid deterioration in health. I had worked it out for myself in the Summer.

Lewy Body is difficult to diagnose and can only be diagnosed confidently at post mortem by examining the deposts on the brain. I believe it accounts for something like 20% of all Dementias, but it is only a recent (mid to late 80's name)

Two excellent information sheets at

http://www.alzscot.org/info/lewybody.html - Alzheimers Scotland

http://www.parkinsons.org.uk/module_images/Lewybody3303_04.txt - Parkinsons Disease Association.

The main features of LBD are

Signs of Parkinsonism

Hallucinations - Auditory and Visual

Paranoid Delusions

Fluctuating Symptoms


Sometimes last summer Mum could take 30 minutes to get out of the car onto the house and 15 minutes later be walking easly around the house with her frame. She would slip in and out of delusional thoughts in the space of a sentence. My husband was conviced she was 'putting it on' until I showed him the info sheets i had found.
The really distressing thing is that some tranquillising drugs usually used to calm behaviour can be dangerous in LDB, and some drugs used to control parkinson symptoms can make the hallucinations worse- a real double whammy. Our GP thought the hallucinations were caused by Parkinson Drugs and the anti depressants and so cut back on them.

I was so relieved when Mum went into care - after gentle deterioration over 5 years she worsened dreadfully over 6 months - I felt I could not cope with the medication any more, I honestly did not know what were symptoms and what were side effects.

I hope this helps. The info sheets are really good, check them out,

regards

Geraldine